Someone I know was recently admitted to a mental health treatment center and prescribed Depakote (a traditional anti-seizure medication) for symptoms of bipolar disorder. He says that Tegretol is also being prescribed for this condition. How do these drugs work, on the molecular level, to reduce the symptoms of manic depression? Are these effective treatments? What, if any, is the relationship between seizures and/or epilepsy and bipolar disorder? Thank you for taking the time to answer these questions.
Thanks for the question. As a neurologist I do not treat bipolar disorder so this question might be better asked on the general medical forum. The depakote is used to treat bipolar disorder in these patients and not some underlying linked bipolar seizure disorder problem. The mechanism of action has not been established. It is thought to act in epilepsy by increaseing brain concentrations of the inhibitory neurotransmitter GABA. How that is related to bipolar disease is unknown. The tegretol was originally developed as an antidepressant medication due to its chemical structure - how it exactly works again is unknown. Good luck
This information is provided for general medical education purposes. Please consult your doctor regarding diagnostic and treatment issues.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.